Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 73, NWS Bismarck, ND

June 4, 2006Billings County, Golden Valley County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 4, 2006, 11:03 PM MDT for Billings County, Golden Valley County, North Dakota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2006, 11:03 PM MDT (05:03 UTC)
Expired
Jun 5, 2006, 12:00 AM MDT
In force
57 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Billings County, ND, Golden Valley County, ND

The radar

The Bismarck radar (KBIS), 228 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2146 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 050504
SVRBIS
NDC007-033-050600-
/O.NEW.KBIS.SV.W.0073.060605T0503Z-060605T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1103 PM MDT SUN JUN 4 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA...
  GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL MIDNIGHT MDT

* AT 1100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 21 MILES WEST OF TROTTERS TO 10 MILES SOUTHWEST OF GOLVA...OR
  ALONG A LINE EXTENDING FROM 65 MILES SOUTHWEST OF WILLISTON TO 45
  MILES NORTHWEST OF BOWMAN...AND MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GOLVA AROUND 1115 PM MDT...
  BEACH AROUND 1125 PM MDT...
  TROTTERS AROUND 1135 PM MDT...
  SENTINEL BUTTE AROUND 1155 PM MDT...

THESE STORMS HAVE A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4733 10407 4654 10403 4655 10383 4663 10380
      4665 10323 4732 10320

$$

CJS/RSL
2 follow-up statements
000 
WWUS53 KBIS 050533
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1233 AM CDT MON JUN 5 2006

NDC007-033-050600-
/O.CON.KBIS.SV.W.0073.000000T0000Z-060605T0600Z/
GOLDEN VALLEY ND-BILLINGS ND-
1133 PM MDT SUN JUN 4 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
FOR BILLINGS AND GOLDEN VALLEY COUNTIES...

AT 1133 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM TROTTERS TO 13 MILES SOUTH OF GOLVA...OR ALONG A LINE
EXTENDING FROM 60 MILES SOUTH OF WILLISTON TO 37 MILES NORTHWEST OF
BOWMAN...MOVING EAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  SENTINEL BUTTE AROUND 1135 PM MDT...
  MEDORA AROUND 1155 MDT...

THESE STORMS HAVE A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4733 10407 4654 10403 4655 10383 4663 10380
      4665 10323 4732 10320

$$

CJS/RSL
000 
WWUS53 KBIS 050603
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
102 AM CDT MON JUN 5 2006

NDC007-033-050610-
/O.EXP.KBIS.SV.W.0073.000000T0000Z-060605T0600Z/
GOLDEN VALLEY ND-BILLINGS ND-
1202 AM MDT MON JUN 5 2006

...THE SEVERE THUNDERSTORM WARNING FOR BILLINGS AND GOLDEN VALLEY
COUNTIES EXPIRED AT MIDNIGHT MDT...

THE SEVERE THUNDERSTORMS HAVE WEAKENED AND NO LONGER POSE A 
SIGNIFICANT THREAT. HOWEVER...A LINE OF THUNDERSTORMS EXTENDING FROM 
15 MILES NORTHWEST OF FAIRFIELD TO 20 MILES SOUTHWEST OF MEDORA WILL 
PRODUCE BRIEF GUSTY WINDS OF 30 TO 45 MPH AS THEY CONTINUE TO MOVE 
ACROSS BILLINGS AND GOLDEN VALLEY COUNTIES. 

LAT...LON 4733 10407 4654 10403 4655 10383 4663 10380
      4665 10323 4732 10320

$$

CJS/RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:30 PM MDT, 8 hours 33 minutes earlier.

Area forecast discussion, Jun 4, 2:30 PM MDT, 8 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT SUN JUN 4 2006

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
MAIN FORECAST CHALLENGE TODAY CONCERNS THE CHANCE FOR THUNDERSTORMS
WITH NEXT H5 SHORTWAVE TONIGHT...WITH GRADIENT WINDS OF 25 MPH ON
MONDAY AFTERNOON AS HIGH PUSHES IN. AT THIS TIME WEAK CONVECTION
DEVELOPING ACROSS EASTERN MONTANA IN WEAK UPSLOPE FLOW. AS SHORTWAVE
MOVES ACROSS NORTH DAKOTA TONIGHT SEE REASONABLE CHC FOR
THUNDERSTORMS ACROSS THE WEST TONIGHT AND CENTRAL BY MORNING. AS
SURFACE HIGH BUILDS IN ON MONDAY EXPECT MIXING TO HELP THE GRADIENT
WINDS IN THE WEST FOR 25 MPH WINDS WITH HIGHER GUSTS. WILL HOLD OFF
ON WIND ADVISORY FOR NOW. DONT HAVE FIRE WEATHER CONCERNS AS PERCENT
OF GREENS 30 AND MAYBE CLOSER TO 40. HIGH BUILDS IN MONDAY NIGHT
THROUGH WEDNESDAY WITH GOOD RIDGING ALOFT THAT WILL SUPPORT A
WARMING TREND. NEXT CHC FOR THUNDERSTORMS EXPECTED WEDNESDAY
AFTERNOON AND NIGHT AS NEXT SHORTWAVE APPROACHES FROM THE WEST.

.LONG TERM...THURSDAY THROUGH SUNDAY NIGHT
ON THURSDAY A SHORTWAVE IS EXITING THE AREA TO THE EAST AND I WILL
KEEP THE FORECAST FOR THIS FIRST DAY OF THE EXTENDED PERIOD DRY. BY
FRIDAY A LARGE LONGWAVE LOW/TROUGH MOVING ACROSS THE ROCKIES BEGINS
TO MOVE INTO THE HIGH PLAINS. WILL KEEP THE FIRST MENTION OF
THUNDERSTORMS FOR THE FAR SOUTHWEST ON FRIDAY AFTERNOON. FRIDAY
NIGHT THROUGH SATURDAY NIGHT THE UPPER LEVEL TROUGH BRINGS SEVERAL
IMPULSES ACROSS THE REGION...AND WILL KEEP THE MENTION OF
THUNDERSTORMS. BY SUNDAY MORNING THE TROUGH HAS EXITED TO THE EAST
AND A WEST-TO-EAST ZONAL FLOW DEVELOPS OVER THE STATE. MODELS HINT
AT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS BY LATE MONDAY NIGHT
AND INTO TUESDAY...BUT KEPT MENTION OUT OF THE FORECAST FOR NOW.
WILL MONITOR THIS NEXT SYSTEM IN THE UPCOMING DAYS FOR MODEL
CONSISTENCY IN ITS TIMING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WAA/JV
Hazardous weather outlook, Jun 4, 3:11 AM MDT, 19 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
411 AM CDT SUN JUN 4 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-050915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
411 AM CDT SUN JUN 4 2006 /311 AM MDT SUN JUN 4 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WESTERN NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.